MAUDE Adverse Event Report: MEDTRONIC IRELAND ENDURANT II BIFURCATED STENT GRAFT; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

MEDTRONIC IRELAND ENDURANT II BIFURCATED STENT GRAFT; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number ETBF2816C124E
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code Injury (2348)
Date of Event 02/26/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
An endurant ii stent graft system was implanted in a patient for the endovascular treatment of an unknown size abdominal aortic aneurysm.It was reported that approximately 6 years post the index procedure a ct was performed showing a type ia endoleak.It is noted that the patient had disease progression with no endovascular treatment option and the physician decided to convert to open surgery and explantation and the event was resolved.As per the physician, the cause of the event was anatomy related; due to the disease progression.No additional clinical sequelae were reported and the patient is fine.
 
Additional Manufacturer Narrative
Device evaluation summary: examination of the returned devices revealed four (4) holes around the perimeter of the aortic body, between covered stent rings #1 & 4.Three (3) of the holes ranged in size from 0.36 ¿ 0.56 mm²; however, a 3.8 mm² abrasion hole was also seen along the anterior of the proximal bifurcate between stent rings #1 & 2 which may have contributed to a potential type iii fabric endoleak.The cause of the holes appeared most likely to be abrasion related due to external calcification, or due to abrasion from the stents seen adjacent to the holes.Two (2) additional holes, 0.22 mm² & 1.06mm² in size, were also see along the posterior side of the ipsilateral limb origin (stent ring #5) just below the level of the flow divider.The exact cause of these two holes is unknown but appeared most likely due to stent abrasion that may have been exacerbated by the observed a-p limb angulation.It is possible that these additional holes may have been the source of a type iii fabric endoleak; however, the bifurcate aortic body id appeared ¿covered¿ by a ~1 mm thick layer of organized thrombus/tissue, which may have sealed the smaller holes found between rings #1 & 4.A large amount of tissue was also observed attached to stent graft od near the ipsilateral limb origin, which also may have sealed the two holes seen near ring #5.Other than several cut sutures around the aortic body likely associated with the abrasion holes noted above, no other device integrity issues were observed with the bifurcate, and no issues were seen with the returned proximal sections of the contralateral limb and ipsilateral limb extension.Film review: pre-implant ct¿s and films just prior to explant were returned.From the analysis of the returned films the primary cause of the proximal type i endoleak appears most likely due to disease progression; neck dilatation.Pre-implant ct¿s revealed that the patient had a 57 mm max diameter infrarenal aaa.The proximal neck was long (~4 cm), contained irregular-shaped thrombus with scattered calcification, and the infrarenal neck was severely angulated ~70° a-p.The neck diameter ranged from 21 ¿ 23 ¿ 19 mm along a 30 mm length.Returned ct¿s from 67 months post-implant revealed that the patient¿s infrarenal aneurysm was bi-lobal shaped; the proximal aaa diameter was 47 mm and the distal aaa diameter measured 43 mm.There was a proximal type i endoleak due to lack of a proximal neck most likely caused by disease progression.The aortic diameter near the level of the sma had increased from 19 to 26 mm.The bifurcate was positioned below the renal arteries and the neck diameter had dilated to ~40 mm at the bifurcate proximal margin.The infrarenal neck and aortic body were angulated at the flow divider ~75° a-p relative to the distal aorta.Although no type iii fabric endoleak was reported by the physician during the explant or observed on the returned films, the calcified and angulated neck may have led to the abrasion holes observed from the explant examination, which in addition to the proximal type i endoleak may have also contributed to the aneurysm expansion.If information is provided in the future, a supplemental report will be issued.

Brand Name
ENDURANT II BIFURCATED STENT GRAFT
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
MDR Report Key7361049
Report Number2953200-2018-00404
Device Sequence Number16462126
Product Code MIH
UDI-Device Identifier00613994991317
UDI-Public00613994991317
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
P100021
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/29/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/28/2014
Device Model NumberETBF2816C124E
Device Catalogue NumberETBF2816C124E
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/05/2018
Initial Date Received by Manufacturer 02/26/2018
Supplement Date Received by Manufacturer05/03/2018
Initial Report FDA Received Date03/22/2018
Supplement Report FDA Received Date05/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age74 YR